Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 35, NWS Amarillo, TX

April 30, 20184 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Apr 30, 2018, 3:14 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Apr 30, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2018, 3:14 AM CDT (08:14 UTC)
In effect from
Apr 30, 2018, 1:00 PM CDT
Expired
Apr 30, 2018, 9:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3228 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS84 KAMA 300814
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
314 AM CDT Mon Apr 30 2018


OKZ001-TXZ001-006-011-016-302015-
/O.NEW.KAMA.FW.W.0035.180430T1800Z-180501T0200Z/
/O.NEW.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
314 AM CDT Mon Apr 30 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE WESTERN PANHANDLES... 
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 1 PM this afternoon to 9 PM CDT this evening. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
strong winds and low relative humidity is in effect from Tuesday
afternoon through Tuesday evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...3 to 6 today, and 4 to 5 on Tuesday. 

* Timing...Today and Tuesday, winds will pick up in the early
  afternoon, and should diminish around 9 PM. On Tuesday, although
  the winds will diminish around 9PM, relative humidities will 
  still be in the teens to low 20s through the middle of the 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

OKZ002-TXZ002-003-007-008-012-013-017-018-302015-
/O.NEW.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/
Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Carson-Randall-
Armstrong-
314 AM CDT Mon Apr 30 2018

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
CENTRAL PANHANDLES...

The National Weather Service in Amarillo has issued a Fire
Weather Watch for strong winds and low relative humidity, which
is in effect from Tuesday afternoon through Tuesday evening.

* Affected Area...In Oklahoma...Texas. In Texas...Sherman... 
  Hansford...Moore...Hutchinson...Potter...Carson...Randall and 
  Armstrong.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Winds will pick up in the early afternoon and relative
  humidities are expected to be in the 10 to 15 percent range.
  This will continue through early evening, where winds should
  diminish around 9 PM. Although relative humidities will still be
  in the teens to low 20s through the middle of the night. This
  area of the Fire Weather Watch is contingent on little to no
  rainfall with today's thunderstorm potential over the central
  panhandles. If significant rainfall occurs over the watch area
  today, it will likely be cancelled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
975 
WWUS84 KAMA 302052
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
352 PM CDT Mon Apr 30 2018

OKZ001-TXZ001-006-011-016-010900-
/O.UPG.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/
/O.NEW.KAMA.FW.W.0036.180501T1800Z-180502T0200Z/
/O.CON.KAMA.FW.W.0035.000000T0000Z-180501T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
352 PM CDT Mon Apr 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
PANHANDLES...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL
PARTS OF THE PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 1 PM to 9 PM CDT Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...3 to 6 today, and 4 to 5 on Tuesday.

* Timing...Today and Tuesday, winds will pick up in the early 
  afternoon, and should diminish around 9 PM. On Tuesday, 
  although the winds will diminish around 9PM, relative 
  humidities will still be in the teens to low 20s through the 
  middle of the night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ002-TXZ002-003-007-008-012-013-017-018-010900-
/O.UPG.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/
/O.NEW.KAMA.FW.W.0036.180501T1800Z-180502T0200Z/
Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Carson-Randall-
Armstrong-
352 PM CDT Mon Apr 30 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL
PARTS OF THE PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 1 PM to 9 PM CDT Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Texas. In Texas...Sherman... 
  Hansford...Moore...Hutchinson...Potter...Carson...Randall and 
  Armstrong.

* 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...4 to 5.

* Timing...Winds will pick up in the early afternoon and 
  relative humidities are expected to be in the 10 to 15 percent 
  range. This will continue through early evening, where winds 
  should diminish around 9 PM. Although relative humidities will 
  still be in the teens to low 20s through the middle of the 
  night. This area of the Fire Weather Watch is contingent on 
  little to no rainfall with today's thunderstorm potential over 
  the central panhandles. If significant rainfall occurs over 
  the watch area today, it will likely be cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 12:50 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 30, 12:50 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1250 AM CDT Mon Apr 30 2018

.AVIATION...
For the 06Z TAFs, the main weather element will be the strong and
gusty south or southwest winds which will continue through most
of this fcst cycle as a deep sfc low pressure trof persists over
eastern CO and ern NM today. A very low threat of isold showers
and tstms will exist at KGUY and KAMA late this afternoon and
evening. Given this threat is very conditional, confidence in
whether or not KGUY and/or KAMA will be impacted is low.
Therefore, have omitted mention of this particular weather element
for this fcst period.

Andrade

&&

.PREV DISCUSSION... /Issued 636 PM CDT Sun Apr 29 2018/

AVIATION...
00Z TAF Cycle

Thunderstorms will be possible at the Amarillo and Dalhart TAF
sites between 00Z and 02Z to 03Z Monday. Otherwise, VFR conditions
are expected at all three TAF sites through 00Z Tuesday. The
Amarillo TAF site could possibly have some brief MVFR conditions
between 12Z and 16Z to 17Z Monday. Southerly winds will remain
gusty around 20 to 30 knots through 00Z Tuesday at all three TAF
sites.

Schneider

PREV DISCUSSION... /Issued 422 PM CDT Sun Apr 29 2018/

DISCUSSION...

Noteworthy items for this forecast package still include the
chances for thunderstorms over the next several days.
Additionally, there is a small chance for the potential of fire
weather to develop, but it will all depend on rainfall and how the
fuels across the area react to any rainfall that does occur. For
now, will leave the mention of fire weather out of the forecast,
but tomorrow across the west behind the dryline there could
possibly be fire weather potential.

Small embedded pieces of energy are noted aloft in the 500mb pattern
where southwesterly flow exist. These small areas of vorticity along
with a dryline at the surface are helping to initiate storms in
eastern parts of New Mexico where an axis of instability exists.
The HRRR seems to have a good grasp on this and it brings
convection into the forecast area this afternoon and tonight.
Confidence is pretty good for this to occur and will maintain the
50-55 PoPs across western/southwestern parts of the Texas
Panhandle. Storms could be strong to marginally severe, but do not
anticipate widespread severe weather at this time. Hail around
the size of quarters with gusty winds of 50-60 mph are certainly
possible into the early evening hours until the environment
becomes less favorable. Am not expecting storms to last much past
midnight for our forecast area.

Tomorrow's instability is strong with about the same shear of around
30-40 knots in the 0-6 km layer. One thing that is a problem for
tomorrow is the strong capping inversion. The layer of warm air
aloft is rather deep according to forecast soundings, so it may be
very difficult for storms to initiate and break this cap. That being
said, if any storms break the cap, severe will become increasingly
more favorable with hail around ping pong balls and wind gusts of 60-
70 mph. Low level helicity values are really weak in the afternoon
hours and values don't get up to around 100-200 m^2/s^2 until early
evening. Storms will probably be sparse in coverage given the
strong cap, and it looks like wind and hail will be our main threats
for tomorrow.

Tuesday a small chance for thunderstorms will exists for mainly far
southeastern parts of the Texas Panhandle. Not expecting much across
our area on Tuesday at this time. Looks like initiation should keep
storms east of the forecast area.

Next chance for severe weather will be Wednesday for eastern parts
of the forecast area. Strong instability and strong bulk shear is
forecast, so rotating updrafts appear to have a good chance of
developing. Low level helicity values are somewhat low, so hail and
gusty winds speeds are probably going to be the main threats on
Wednesday for our area. Dryline is currently forecast to be pretty
far east, so we may miss out on any rainfall potential if that
dryline develops too far east.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Apr 29, 9:06 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
906 PM CDT Sun Apr 29 2018

OKZ001>003-TXZ001>020-301415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
906 PM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms possible again on Monday. If storms form there is
the potential for strong to severe storms, with hail and wind
being the main threats.

Depending on how much rain occurs today, Fire Weather concerns
will be possible across the western Panhandles on Monday.

A slight chance of thunderstorms across the far eastern Panhandles
on Tuesday, and Wednesday.

Depending on the moisture the Panhandles receive through midweek,
there may be Fire Weather concerns for the central and western
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

Schneider

In the hours before

Local storm report, Apr 29, 10:42 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     NON-TSTM WND GST 3 NNE UMBARGER          34.99N 102.08W
04/29/2018  M60 MPH          RANDALL            TX   MESONET

&&

EVENT NUMBER AMA1800120

SCHNEIDER
Local storm report, Apr 29, 11:24 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
04/29/2018  M58 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1800122

ANDRADE
Local storm report, Apr 29, 11:37 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1137 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     NON-TSTM WND GST 7 SSE AMARILLO          35.11N 101.80W
04/29/2018  M63 MPH          RANDALL            TX   MESONET

&&

EVENT NUMBER AMA1800123

ANDRADE
Local storm report, Apr 29, 11:40 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     NON-TSTM WND GST PALO DURO CANYON        34.94N 101.64W
04/29/2018  M65 MPH          RANDALL            TX   MESONET

&&

EVENT NUMBER AMA1800124

ANDRADE
Local storm report, Apr 29, 11:42 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     NON-TSTM WND GST 3 NNW PALO DURO CANYON  34.99N 101.69W
04/29/2018  M69 MPH          RANDALL            TX   MESONET

&&

EVENT NUMBER AMA1800125

ANDRADE
Local storm report, Apr 30, 1:37 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
137 AM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             18 W CHANNING           35.68N 102.65W
04/29/2018  M0.88 INCH       HARTLEY            TX   BROADCAST MEDIA

1023 PM     NON-TSTM WND GST 3 NNW PALO DURO CANYON  34.99N 101.69W
04/29/2018  M60 MPH          RANDALL            TX   MESONET

1034 PM     NON-TSTM WND GST 3 NNE UMBARGER          34.99N 102.08W
04/29/2018  M60 MPH          RANDALL            TX   MESONET

1051 PM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
04/29/2018  M58 MPH          POTTER             TX   ASOS

1056 PM     NON-TSTM WND GST PALO DURO CANYON        34.94N 101.64W
04/29/2018  M65 MPH          RANDALL            TX   MESONET

1058 PM     NON-TSTM WND GST 3 NNW PALO DURO CANYON  34.99N 101.69W
04/29/2018  M69 MPH          RANDALL            TX   MESONET

1110 PM     NON-TSTM WND GST 7 SSE AMARILLO          35.11N 101.80W
04/29/2018  M63 MPH          RANDALL            TX   MESONET

&&

EVENT NUMBER AMA1800118 AMA1800119 AMA1800120 AMA1800122 AMA1800124
AMA1800125 AMA1800123

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:14 AM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more13 hr
Apr 30, 3:52 PM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more29 hr
Apr 30, 6:29 PM CDTSpecial Weather StatementAMACollingsworth46 min
Apr 30, 6:57 PM CDTSpecial Weather StatementAMACollingsworth33 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.